Guillain-Barré syndrome (GBS) has been described after solid organ and bone marrow transplantation mostly due to viral infections and possibly calcineurin inhibitors. Incidence after bone marrow transplant is 0.3-0.7%, though incidence in other transplants is not well known. We present the first description of tacrolimus associated GBS in lung transplant recipients in the English language literature. The pathophysiology of tacrolimus-induced polyneuropathy is not known, but some have hypothesized that tacrolimus induces an inflammatory phenomenon by differential effects on T cell subsets. Diagnosis of association may be challenging and requires high index of suspicion. The optimal treatment of GBS-associated with tacrolimus after lung transplantation is unknown, although drug discontinuation may result in improvement in some patients, while some reports suggest that the use of IVIG and/or plasmapheresis may be helpful and safe in organ transplant recipients with severe symptoms.
Digital Object Identifier (DOI)
Sharma, Nirmal S.; Wille, Keith M.; Hoopes, Charles W.; and Diaz-Guzman, Enrique, "Acute Demyelinating Polyneuropathy after Lung Transplantation: Guillain-Barré Syndrome or Tacrolimus Toxicity?" (2014). Surgery Faculty Publications. 21.